Hypertension Management Complicated by Hyperkalemia: What's your Rx?

Mar 07, 2017

Case-based quiz: Test your clinical judgement on optimal hypertension therapy for this complex patient at risk for hyperkalemia.

Ocksay Bence/Shutterstock.comRAAS-I, that is, Renin Angiotensin Aldosterone System Inhibitors, are an integral part of any therapeutic regimen designed to treat hypertension and heart failure frequently accompanied by chronic kidney disease (CKD). RAAS-I include angiotensin converting enzyme inhibitors, angiotensin receptor blockers, direct renin inhibitors, and aldosterone receptor antagonists. Examples of these agents, respectively by class are: lisinopril, valsartan, aliskiren, and spironolactone. Despite RAAS-I efficacy, the development of hyperkalemia is a critical downside to their titration and therapeutic effectiveness in selected populations.

Let’s review a clinical case that addresses newer approaches to the prescription of RAAS-I and incremental dosing in the context of hyperkalemia.

You are caring for a 65-year-old patient with hypertension, systolic dysfunction (non-ischemic, ejection fraction 35%), and CKD 3 (GFR 44 cc/min). Blood pressure is above target (158/102 mm/Hg) on a regimen of lisinopril 10 mg/day, hydrochlorothiazide 25 mg/day, and amlodipine 5 mg/day. You consider increasing lisinopril, but the patient’s potassium increased from 4.2 to 4.6 meQ/L after you initiated therapy with 10 mg of lisinopril a few months ago. You are concerned that your patient may become hyperkalemic if you go from 10 to 20 mg of lisinopril.

1. Which of the following characteristics are the strongest predictors of hyperkalemia developing on RAAS-I (you may choose more than 1):

A. A serum potassium value > 4.5 meQ/L on an appropriate diuretic prior to starting RAAS-I.

B. A GFR of ≤ 45 cc/minute

C. A decrease in GFR of > 30% after RAAS-I therapy is initiated.

D. Prior history of resistant hypertension.

Answer, discussion, and next question on next page>>

 

The correct answers are A, B, and C1

Your approach to the concurrent presence of systolic dysfunction, CKD 3, and hypertension already includes an ACEI (lisinopril) and hydrochlorthiazide as the diuretic agent. But note that option A specifically says a serum potassium value of > 4.5 meQ/L on an appropriate diuretic. In CKD 3b (GFRs of 30 to 45 cc/min), “routine” antihypertensive doses of hydrochlorothiazide are not as effective as they are with higher GFRs. In this patient’s case, an appropriate diuretic dose may require chlorthalidone at 25 mg/day or spilt dose furosemide (at least twice a day because of a shorter half-life).

As a first step before other changes, the more potent diuretic agent may lower blood pressure and potassium simultaneously.

You change hydrochlorthiazide 25 mg to chlorthalidone 25/day. The patient returns better, but still above target blood pressure (150/96 mm/Hg). You increase lisinopril to 20 mg/day and see the patient in 2 weeks. On follow-up, the patient’s blood pressure is well-controlled (138/86 mm/Hg), but a metabolic panel demonstrates a potassium of 5.2 meQ/L.

The next step you should take is: (one answer is correct)

A. Continue lisinopril and consider a potassium-binding resin.

B. Give the patient 30 grams of kayexelate orally to lower potassium immediately.

C. Lower the lisinopril back to 10 mg/day.

D. Change lisinopril to an ARB such as valsartan.

Answer and discussion on next page>>

 

The correct answer is A. Continue lisinopril and consider a potassium-binding resin.2,3

If lisinopril is discontinued, the patient’s blood pressure will increase and the loss of afterload reduction lisinopril provides may increase the patient’s symptoms from heart failure. On the other hand, you do not want to see a continued rise in potassium level. Switching lisinopril to another class of RAAS-I will probably still result in hyperkalemia. So let’s spend some time on the correct answer-continuing the lisinopril and considering a potassium-binding resin:

Two large studies2,3 demonstrated the benefit of a potassium-binding resin in patients who were taking RAAS-I, but were prone to hyperkalemia. The drug, patiromer, is administered once a day and is not associated with serious complications. I was surprised recently to find that patiromer is not being prescribed at a frequency I expected. Since patiromer is a binding resin, there was a concern that medications commonly prescribed in this patient population (eg satins, clopidogrel) given in temporal proximity to patiromer would be bound by the resin and not available for absorption. A 6-hour “perimeter”-no other drugs taken for 6 hours after a patiromer dose-was originally included in patiromer labeling. Such a drug-drug interaction would make patiromer’s use burdensome and awkward. A more recent report that examined administration of 12 drugs of concern suggests that a 3-hour window is safe.4

The estimated cost of patiromer is approximately $500.00/month. Although kayexalate, another resin that has been use a long time, costs less, at present it is also recommended that it not be taken within 6 hours of other medications. Resin prescription is not for emergency outpatient use, but rather daily prescription to prevent hyperkalemia.

There may be news in the near future safely lifting the 6-hour interval between taking regularly prescribed medications and then patiromer. At this time, although RAAS-I are important therapeutic agents, the development of hyperkalemia in important patient demographic groups-CKD, heart failure, and patients with diabetes-sometimes limits their use.

 

References

Al Dhaybi, Bakris G. Mineralocorticoid antagonists in chronic kidney disease.  Curr Opin Nephrol Hypertens. 2017; 26:50-55.

Bakris GL, Pitt B, Weir MR, et al. Effect of patiromer on serum potassium level in patients with hyperkalemia and diabetic kidney disease: The AMETHYST-DN randomized clinical trial. JAMA. 2015;314:151-161.

Weir MR, Bakris GL, Bushinsky DA, et al. Patiromer in patients with kidney disease and hyperkalemia receiving RAAS inhibitors. N Engl J Med. 2015;372:211-221.

Lesko LJ, Offman E, Taylor Brew C, et al. Evaluation of the potential for drug interactions with patiromer in healthy volunteers. J Cardiovasc Pharmacol Therap. 2017; DOI: 10.1177/1074248417691135.  http://journals.sagepub.com/doi/full/10.1177/1074248417691135